Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 373, NWS Morristown, TN

August 8, 20114 counties in Tennessee; Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2011, 5:42 PM EDT for 4 counties in Tennessee; Washington County, City of Bristol, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2011, 5:42 PM EDT (21:42 UTC)
Expired
Aug 8, 2011, 6:45 PM EDT
In force
63 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Washington County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 8, 2:50 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT MON AUG 8 2011

.SHORT TERM (TONIGHT AND TUESDAY)...MODERATE INSTABILITY AND UPPER
LEVEL IMPULSE HAS ALLOWED FOR STORM ORGANIZATION ALONG A LINE WHICH
IS BISECTING THE FORECAST AREA FROM NORTH TO SOUTH. EXPECT THIS LINE
TO BE LARGELY EAST OF THE REGION BY 00Z TUESDAY. ALLOWED FOR
POSSIBILITY OF SCATTERED CONVECTION DURING THE EVENING BUT TRIED TO
INDICATE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS LATER TONIGHT
AS THE MIDWEST CONVECTIVE COMPLEX SHIFTS STEADILY EAST ACROSS THE
MID SOUTH. PLACED THE HIGHEST CHANCE OF CONVECTION ON TUESDAY WITH
THE MAIN BODY OF THE SHORTWAVE TROUGH MOVING ACROSS THE SOUTHERN
APPALACHIANS. RAISED POPS TO LIKELY FOR THIS EVENT. NOT ENTIRELY
SURE THAT THERE WILL BE WIDESPREAD SEVERE CONVECTION WITH THIS EVENT
AS MORNING TIMING WOULD LIKELY LIMIT INSTABILITY. CONCERNING
TEMPERATURE GUIDANCE WENT A LITTLE ABOVE THE MILDEST SUGGESTED MINS
WHILE OPTING FOR THE COOLEST MOS MAXES DUE TO EXPECTED CLOUDS AND
PRECIP ON TUESDAY.

&&

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS REMAIN FAIRLY
CONSISTENT IN DEPICTING FIRST OF TWO FRONTAL BOUNDARIES IN THE
FORECAST PERIOD MOVING THROUGH THE FORECAST AREA BETWEEN 06-12Z
WEDNESDAY. WILL CONTINUE WITH LOWER CHANCE/SLIGHT CHANCE POPS
ACROSS NORTHERN COUNTIES AND SOUTHWEST VIRGINIA/TRI CITIES AREA
OVERNIGHT TUESDAY NIGHT/WEDNESDAY AM. WILL CONTINUE WITH HIGHER
CHANCE POPS FOR REST OF THE FORECAST AREA DURING THIS TIME PERIOD.

THE FRONT IS PROGGED TO CONTINUE WITH A SOUTH/SOUTHEAST MOVEMENT ON
THROUGH THE FORECAST AREA AND WILL CONTINUE WITH SCENARIO OF
KEEPING AREA DRY THROUGH FRIDAY...WITH DRIER NORTHWEST FLOW
EXPECTED.

AS UPPER RIDGE SHIFTS EAST BY SATURDAY...FORECAST AREA SHOULD BE IN
INCREASING SOUTHWEST FLOW AND INCREASE OF LOW-MID LEVEL MOISTURE AS
PER GFS FORECAST SOUNDINGS. WILL CONTINUE WITH AT LEAST CHANCE POPS
FOR THE AREA...AS NEXT COLD FRONT MOVES SOUTHEAST THROUGH THE OHIO
AND INTO THE TENNESSEE VALLEY BY BETWEEN 00Z-12Z SUNDAY. WILL
UP POPS FOR SHOWERS AND THUNDERSTORMS INTO CHANCE CATEGORY FOR
FORECAST AREA DUE TO EXPECTED TIMING OF FRONT MOVING SOUTHEAST
THROUGH THE AREA ON SUNDAY AND EXPECTED LOW LEVEL MOISTURE
INCREASE.

UPPER TROUGH AND HIGH PRESSURE AT SURFACE WILL BUILD INTO THE
REGION BY SUNDAY...WITH HIGH PRESSURE REMAINING IN CONTROL OF
TENNESSEE VALLEY WEATHER THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  93  70  92  66 /  50  40  50  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  91  69  89  62 /  50  40  40  10   0
OAK RIDGE, TN                       72  91  68  88  62 /  50  40  40  10   0
TRI CITIES AIRPORT, TN              69  89  63  86  57 /  50  30  30  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TH/TT
Hazardous weather outlook, Aug 8, 5:00 AM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON AUG 8 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER
VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON AND EVENING. THIS SYSTEM WILL BRING THE POSSIBILITY OF
DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI
RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN
REGION ON TUESDAY. THIS SYSTEM WILL AGAIN BRING THE POSSIBILITY OF
DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN
REGION ON SATURDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON TUESDAY.

DMG

In the hours before

Local storm report, Aug 8, 3:57 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     DANDRIDGE               36.02N 83.42W
08/08/2011                   JEFFERSON          TN   LAW ENFORCEMENT

            TREE AND SEVERAL POWER LINES DOWN.

&&
Local storm report, Aug 8, 4:14 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     BLIZZARD         1 S MOHAWK              36.18N 83.06W
08/08/2011                   GREENE             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, Aug 8, 4:18 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     3 E MURPHY              35.09N 83.97W
08/08/2011                   CHEROKEE           NC   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

&&
Local storm report, Aug 8, 4:20 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     1 S MOHAWK              36.18N 83.06W
08/08/2011                   GREENE             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, Aug 8, 4:57 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     PENNINGTON GAP          36.76N 83.03W
08/08/2011                   LEE                VA   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Aug 8, 5:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     DUFFIELD                36.72N 82.80W
08/08/2011                   SCOTT              VA   LAW ENFORCEMENT

            TREE DOWN ON CAR.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:29 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Loudon, Morgan, Roane and 2 more61 min
Aug 8, 1:50 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Polk55 min
Aug 8, 2:11 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier64 min
Aug 8, 2:29 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Jefferson, Knox, Sevier and 1 more61 min
Aug 8, 3:02 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier58 min
Aug 8, 3:15 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson60 min
Aug 8, 3:57 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Unicoi, Washington63 min
Aug 8, 4:25 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Hawkins, Union65 min
Aug 8, 5:12 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan48 min
Aug 8, 5:45 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Scott, Union45 min
Aug 8, 6:43 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier62 min
Aug 8, 7:43 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier32 min
Aug 8, 3:45 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton60 min
Aug 8, 4:50 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise, City of Norton55 min
Aug 8, 2:49 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay56 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.